Article

Mirtazapine in drug-induced excessive sweating.

University Department for Adult Psychiatrie, Lausanne, Switzerland.
European Journal of Clinical Pharmacology (Impact Factor: 2.7). 09/2005; 61(7):543-4. DOI: 10.1007/s00228-005-0956-z
Source: PubMed

ABSTRACT Excessive sweating is a well-known side effect of a selective serotonin reuptake inhibitor treatment, but little is known about the impact of sweating on treatment discontinuation or the general quality of life of patients. In this case report, we present a patient suffering from excessive sweating induced by escitalopram. When mirtazapine was administered as an additional treatment, a dose-dependent reduction of drug-induced excessive sweating was observed. Taking into account the particular serotonin antagonistic properties of mirtazapine, its eventual influence on the regulation of body temperature and diaphoresis in the central nervous system is discussed.

0 Followers
 · 
158 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective In this case report, we describe a case in which the clinical pharmacy team was asked to provide recommendations on possible continued use of combination antidepressants in a 62-year-old Slovenian female patient with major depressive disorder following agomelatine and duloxetine hydrochloride-induced excessive sweating. When agomelatine was administered as an additional treatment, drug-induced excessive sweating was observed after a daily intake of 90 mg of duloxetine hydrochloride and 25 mg of agomelatine. After thorough discussion, it was decided not to rechallenge with agomelatine because of the serious adverse effect. After agomelatine discontinuation and switching to trazodone, symptoms immediately improved. Discussion Duloxetine hydrochloride-induced sweating has been reported frequently, but excessive sweating induced by agomelatine and duloxetine hydrochloride has not been reported in the literature. The adverse effect was determined by a clinical pharmacist using the Naranjo probability scale and was probably associated with agomelatine use (6 points) and possibly associated with duloxetine hydrochloride use (4 points). The exact mechanism for this adverse effect in this patient is not known, but we believe that a pharmacodynamic drug–drug interaction between agomelatine and duloxetine hydrochloride had occurred. Conclusion Such a case has not yet been described in literature; however, an adverse effect associated with drug–drug interaction can occur, as this report clearly demonstrates. The benefits of this antidepressant combination need to be carefully balanced with the risks associated with its use. This case report also highlights the increased potential for adverse reactions when prescribing antidepressant combinations and importance of clinical pharmacists’ involvement in the psychiatric patients’ pharmacotherapy.
    Wiener klinische Wochenschrift 01/2015; DOI:10.1007/s00508-014-0688-0 · 0.79 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Objective Several small published case reports have suggested that selective serotonin reuptake inhibitors (SSRIs) can cause night sweats. The purpose of this study was to investigate this possibility further and to explore possible associations between night sweats and other commonly prescribed medications. Design Cross-sectional, secondary data analysis. Setting Data were obtained during the Oklahoma Longitudinal Assessment of the Health Outcomes of Mature Adults, a longitudinal cohort study carried out in the Oklahoma Physicians Resource/Research Network. Participants 413 adult primary care patients aged 65-94 years. Interventions Current regular use of one of 35 classes of medication. Main Outcome Measures At least moderate night sweats during the prior month. Results A total of 38 (9.2 %) reported night sweats. Age, gender, body mass index, and total number of medications taken regularly were not associated with night sweats. After adjusting for age and gender, SSRIs (odds ratio [OR] 3.01; 95 % confidence interval [CI] 1.26-7.19), angiotensin receptor blockers (ARBs) (OR 3.44; 95 % CI 1.36-8.69), and thyroid hormone supplements (OR 2.53; 95 % CI 1.24-5.15) were the only classes of medications associated with night sweats. Conclusions Use of SSRIs may well be associated with night sweats in older patients. Associations found between night sweats and ARBs and thyroid supplements warrant further study.
    Drugs - Real World Outcomes 03/2015; 2(1). DOI:10.1007/s40801-015-0007-8
  • [Show abstract] [Hide abstract]
    ABSTRACT: There are a variety of noradrenergic antidepressants available, most of which act by inhibiting neuronal noradrenaline re-uptake, although few drugs are specific for this action. Where drugs have numerous actions the adverse effects of noradrenaline reuptake may be difficult to isolate, although in this respect the adverse effects of reboxetine, a specific noradrenaline re-uptake inhibitor, are illuminating. Noradrenergic antidepressants typically cause minor changes in blood and heart rate, sweating and insomnia. Other pharmacological actions shown by non-specific antidepressants may act to worsen or mitigate these adverse effects. Noradrenergic drugs are less likely than selective serotonin reuptake inhibitors (SSRIs) to cause sexual dysfunction but more likely to cause urinary hesitancy. Doubts remain over the relative propensity for antidepressants with different modes of action to cause diabetes and hyponatraemia. Noradrenergic actions do not seem to confer a risk of death in overdose.
    Journal of Psychopharmacology 06/2013; 27:732-739. DOI:10.1177/0269881113492027 · 2.81 Impact Factor